Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2002, 1:52 PM CDT for Sumner County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 1:52 PM CDT (18:52 UTC)
- Expired
- May 24, 2002, 2:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 241852 SVRICT KSC191-241930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 152 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 230 PM CDT. * AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GEUDA SPRINGS...OR ABOUT 11 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GEUDA SPRINGS AROUND 200 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 230 PM CDT. LAT...LON 3709 9739 3696 9723 3701 9714 3727 9716 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:01 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 24, 11:01 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1101 AM CDT FRI MAY 24 2002 ...UNSEASONABLY CHILLY AIR HAS INVADED MUCH CENTRAL AND SOUTH CENTRAL KANSAS... WILL CONTINUE LIKELY POPS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING LATE THIS MORNING AND AFTERNOON WITH ADDITIONAL ISENTROPIC LIFT. OTHERWISE...HAVE BROUGHT HIGH TEMPERATURES WAY DOWN TO THE NORTH OF BOUNDARY WITH OVERCAST SKIES AND A STIFF NORTHEAST WINDS. HAVE ALS0 TWEAKED UP TEMPERATURES ACROSS PORTIONS OF SOUTHEAST KANSAS WHERE THE SUN IS MAKING AN APPEARANCE TO THE SOUTH OF THE COLD FRONT. .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053... KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100. COX
In the hours before
Local storm report, May 24, 8:36 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
836 AM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0836 AM 1 W ROCK KS FLASH FLOOD
05/24/02 COWLEY LAW ENFORCEMENT REPORTED
THAT WATER REMAINED ACROSS
THE ROAD.
CHSpecial weather statement, May 24, 11:49 AM CDT, 2 hours 3 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT FRI MAY 24 2002 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY ALONG AND TO THE SOUTHEAST OF A WINFIELD...TO CHANUTE LINE. AN ISOLATED REPORT OF DIME SIZE HAIL WILL BE POSSIBLE ACROSS THE REST OF THE REGION...BUT SPOTTER ACTIVATION IS NOT EXPECTED IN THESE AREAS. LATE THIS MORNING...A COLD FRONT WAS SITUATED FROM AROUND WELLINGTON...TO JUST SOUTH OF CHANUTE. SOUTH OF THIS BOUNDARY... THERE HAS BEEN SOME SUNSHINE AND TEMPERATURES HAVE ALREADY WARMED TO NEAR 70 ALONG THE OKLAHOMA BORDER. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND TO THE SOUTHEAST OF THIS BOUNDARY THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS...AND ISOLATED DAMAGING WIND GUSTS. SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A WINFIELD...TO CHANUTE LINE ANY TIME THIS AFTERNOON THROUGH 8 PM. IN ADDITION...MORE RAIN IS EXPECTED TO FALL ON ALREADY SATURATED GROUNDS. THEREFORE...A FLOOD WATCH REMAINS IN EFFECT FOR THE REGION THROUGH EARLY SATURDAY MORNING. ANYONE WHO EXPERIENCES FLOODING SHOULD CALL THEIR REPORT IN IMMEDIATELY TO THE NEAREST LAW ENFORCEMENT AGENCY...WHO WILL RELAY THE INFORMATION TO US. FRANK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:58 AM CDT | Flash Flood Warning | ICT | Butler, Cowley | 4 hr |
| May 24, 2:10 AM CDT | Flash Flood Warning | ICT | Elk, Greenwood | 4 hr |
| May 24, 2:29 AM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| May 24, 3:35 AM CDT | Flash Flood Warning | ICT | Chautauqua | 4 hr |
| May 24, 3:59 AM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| May 24, 4:06 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery, Neosho | 6 hr |
| May 24, 4:16 AM CDT | Flash Flood Warning | ICT | Butler, Cowley | 5 hr |
| May 24, 5:38 AM CDT | Flash Flood Warning | ICT | Elk, Greenwood | 5 hr |
| May 24, 6:23 AM CDT | Flash Flood Warning | ICT | Allen | 4 hr |
| May 24, 1:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 24, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 56 min |
| May 24, 6:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 24, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 24, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.